MENU ▼
Read by QxMD icon Read
search
OPEN IN READ APP
JOURNAL ARTICLE

Frequency, clinical presentation, and outcomes of drug-induced liver injury after liver transplantation

Stepan Sembera, Craig Lammert, Jayant A Talwalkar, Schuyler O Sanderson, John J Poterucha, J Eileen Hay, Russell H Wiesner, Gregory J Gores, Charles B Rosen, Julie K Heimbach, Michael R Charlton
Liver Transplantation 2012, 18 (7): 803-10
22389256
Drug-induced liver injury (DILI) is increasingly being recognized as a common cause of acute hepatitis. The clinical impact of DILI after liver transplantation (LT) is not known. The aim of this study was to describe the frequency, clinical presentation, and outcomes of DILI in LT recipients. LT recipients with possible DILI were identified with electronic pathology records and clinical note database retrieval tools. Diagnostic criteria were applied to identify cases of DILI. Twenty-nine of 1689 LT recipients (1.7%) were identified with DILI. The mean age was 52 years, and 52% were women. The major indications for LT were primary sclerosing cholangitis (28%), cholangiocarcinoma (14%), and hepatocellular carcinoma (14%). The severity of DILI was mild or moderate in 92% of the cases. Nausea or diarrhea (31%), jaundice (24%), and pruritus (10%) were the most common symptoms at the time of diagnosis. The mean biochemistry values were as follows: alanine aminotransferase, 204 ± 263 U/L; aspartate aminotransferase, 108 ± 237 U/L; alkaline phosphatase, 469 ± 689 U/L; and total bilirubin, 1.9 ± 10.3 mg/dL. The median duration of medication use until the diagnosis of DILI was 57 days, and the major agent classes were antibiotics (48%), immunosuppressive agents (14%), and antihyperlipidemic drugs (7%). Trimethoprim-sulfamethoxazole was the most common implicated agent (n = 11). Serum liver enzymes improved within a median time of 34 days (range = 5-246 days) after drug withdrawal. Hepatic retransplantation or death did not occur. Among the 50 cases with possible DILI explained by other causes, 13 individuals (26%) had no alternative diagnosis despite histological findings compatible with DILI. In conclusion, DILI is a rare yet underrecognized event among LT recipients. The majority of cases are not clinically severe, and they resolve after drug cessation without hepatic retransplantation or death.

Comments

You need to log in or sign up for an account to be able to comment.

No comments yet, be the first to post one!

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
22389256
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"